Alert archive / Texas / Red Flag Warnings in 2022
Red Flag Warning 48, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at May 29, 2022, 9:47 PM CDT for 7 counties in Texas; 5 counties in New Mexico. It took effect at May 30, 2022, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 2022, 9:47 PM CDT (02:47 UTC)
- In effect from
- May 30, 2022, 1:00 PM CDT
- Expired
- May 30, 2022, 9:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Andrews County, TX, Culberson County, TX, Dawson County, TX, Gaines County, TX, Loving County, TX, Reeves County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 160 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1086 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 3241 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
997 WWUS84 KMAF 300247 AAA RFWMAF URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service Midland/Odessa TX 947 PM CDT Sun May 29 2022 ...RED FLAG WARNING NOW IN EFFECT MONDAY AFTERNOON AND EVENING FOR RELATIVE HUMIDITY LESS THAN 10%, 20FT WINDS OF 15 MPH OR MORE, AND CRITICAL TO EXTREME FIRE DANGER FOR SOUTHEAST NEW MEXICO, THE NORTHWESTERN PERMIAN BASIN, UPPER TRANS PECOS, AND CULBERSON COUNTY... NMZ116>119-TXZ045-046-050-059-060-270>274-301100- /O.UPG.KMAF.FW.A.0044.220530T1800Z-220531T0200Z/ /O.NEW.KMAF.FW.W.0048.220530T1800Z-220531T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Gaines-Dawson-Andrews-Loving-Winkler- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains- 947 PM CDT Sun May 29 2022 /847 PM MDT Sun May 29 2022/ ...RED FLAG WARNING NOW IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR RELATIVE HUMIDITY LESS THAN 10%, 20FT WINDS OF 15 MPH OR MORE, AND CRITICAL TO EXTREME FIRE DANGER FOR SOUTHEAST NEW MEXICO, THE NORTHWESTERN PERMIAN BASIN, UPPER TRANS PECOS, AND CULBERSON COUNTY... * AFFECTED AREA...Gaines, Dawson, Andrews, Loving, Winkler, Sacramento Foothills and Guadalupe Mountains, Chaves Plains, Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains, Van Horn and Highway 54 Corridor, Eastern Culberson County and Reeves County Plains. * TIMING...Monday afternoon and evening. * WINDS...Southwest 15 to 25 mph. * RELATIVE HUMIDITY...As low as 7 percent. * RFTI...5 or critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
2 follow-up statements
540 WWUS84 KMAF 300801 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 301 AM CDT Mon May 30 2022 ...RED FLAG WARNING NOW IN EFFECT THIS AFTERNOON AND EVENING FOR RELATIVE HUMIDITY LESS THAN 10%, 20FT WINDS OF 15 MPH OR MORE, AND CRITICAL TO EXTREME FIRE DANGER FOR SOUTHEAST NEW MEXICO, THE NORTHWESTERN PERMIAN BASIN, UPPER TRANS PECOS, AND CULBERSON COUNTY... NMZ116>119-TXZ045-046-050-059-060-270>274-302200- /O.CON.KMAF.FW.W.0048.220530T1800Z-220531T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Gaines-Dawson-Andrews-Loving-Winkler- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains- 301 AM CDT Mon May 30 2022 /201 AM MDT Mon May 30 2022/ ...RED FLAG WARNING NOW IN EFFECT THIS AFTERNOON AND EVENING FOR RELATIVE HUMIDITY LESS THAN 10%, 20FT WINDS OF 15 MPH OR MORE, AND CRITICAL TO EXTREME FIRE DANGER FOR SOUTHEAST NEW MEXICO, THE NORTHWESTERN PERMIAN BASIN, UPPER TRANS PECOS, AND CULBERSON COUNTY... * AFFECTED AREA...Gaines, Dawson, Andrews, Loving, Winkler, Sacramento Foothills and Guadalupe Mountains, Chaves Plains, Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains, Van Horn and Highway 54 Corridor, Eastern Culberson County and Reeves County Plains. * TIMING...This afternoon and evening. * WINDS...Southwest 15 to 25 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 5 percent. * RFTI...4 to 6 or near critical to critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
297 WWUS84 KMAF 301913 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 213 PM CDT Mon May 30 2022 ...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EVENING FOR RELATIVE HUMIDITY LESS THAN 10%, 20FT WINDS OF 15 MPH OR MORE, AND CRITICAL TO EXTREME FIRE DANGER FOR SOUTHEAST NEW MEXICO, THE NORTHWESTERN PERMIAN BASIN, UPPER TRANS PECOS, AND CULBERSON COUNTY... NMZ116>119-TXZ045-046-050-059-060-270>274-310200- /O.CON.KMAF.FW.W.0048.000000T0000Z-220531T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Gaines-Dawson-Andrews-Loving-Winkler- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains- 213 PM CDT Mon May 30 2022 /113 PM MDT Mon May 30 2022/ ...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EVENING FOR RELATIVE HUMIDITY LESS THAN 10%, 20FT WINDS OF 15 MPH OR MORE, AND CRITICAL TO EXTREME FIRE DANGER FOR SOUTHEAST NEW MEXICO, THE NORTHWESTERN PERMIAN BASIN, UPPER TRANS PECOS, AND CULBERSON COUNTY... * AFFECTED AREA...Gaines, Dawson, Andrews, Loving, Winkler, Sacramento Foothills and Guadalupe Mountains, Chaves Plains, Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains, Van Horn and Highway 54 Corridor, Eastern Culberson County and Reeves County Plains. * TIMING...This afternoon and evening. * WINDS...Southwest 15 to 30 mph with gusts up to 40 mph in the Guadalupe Mountains. * RELATIVE HUMIDITY...As low as 5 percent. * RFTI...4 to 7 or near critical to extreme. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 29, 6:18 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, May 29, 6:18 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
618 PM CDT Sun May 29 2022
...New AVIATION...
.AVIATION...
(00Z TAFS)
Issued at 611 PM CDT Sun May 29 2022
VFR over the next 24 hours. Gusty SW/S winds will continue at all
terminals for at least the next few hours with a LLJ keeping
winds elevated overnight. A few hours of light winds will be
possible at KINK, KHOB, and KPEQ around 12z before once again
becoming gusty out of the SW late in the TAF period.
&&
.SHORT TERM...
(This afternoon through Monday night)
Issued at 157 PM CDT Sun May 29 2022
WV imagery shows an upper trough swinging through the Rockies this
afternoon, leaving southwest flow aloft over West Texas and
Southeast New Mexico. Another trough is set to dive out of the PacNW
tonight, following the first and maintaining the synoptic pattern.
Closer to home, for those who like the warmer weather, triple-digit
highs are expected this afternoon over much of the Permian Basin and
river valleys. These warmer temperatures are already resulting in
single-digit relative humidity in most locations, evoking critical
fire weather conditions across most of the FWA. See fire weather
discussion below for more detail.
Overnight, a 55+kt LLJ is forecast to develop over the eastern CWA,
retreating the dryline west and bringing abundant Gulf moisture into
the area. Unfortunately, no triggering contrivances will be in
place to take advantage of this, and grids will stay bone dry in the
short term. Instead, elevated winds will sustain mixing, keeping
overnight lows above normal.
As noted above, the pattern Monday will remain unchanged from today,
but thicknesses will come down a bit, bestowing highs Monday
afternoon 3-4 degrees cooler than today. Monday night, the LLJ
redevelops, advection even more moisture into the region, yielding
overnight lows the same or above tonight's.
&&
.LONG TERM...
(Tuesday through Saturday)
Issued at 157 PM CDT Sun May 29 2022
An upper level trough will extend from the Upper Midwest to the
Desert Southwest on Tuesday. Southwest upper winds will be over West
Texas and Southeast New Mexico. A dryline will be present Tuesday
afternoon across the Upper Trans Pecos. Showers and thunderstorms
will be possible along this dryline during the afternoon and evening
hours. Temperatures on Tuesday will be in the 90s and triple digits,
except across the higher elevations of the mountains. The portion of
the upper trough to the west will begin to lift northeast and weaken
over the Central Plains on Wednesday. Showers and thunderstorms will
again be possible as the low-level moisture interacts with the
higher terrain. High temperatures on Wednesday will range from the
80s across portions of Southeast New Mexico and the mountains to the
triple digits along the Rio Grande. A flattened upper ridge will be
over the region on Thursday and the highest storm chances will be
across the mountains of Southeast New Mexico and West Texas and
surrounding plains. These conditions remain into Friday with
temperatures warming slightly from the previous day before
temperatures heat up going into next weekend.
&&
.FIRE WEATHER...
Issued at 157 PM CDT Sun May 29 2022
Critical fire weather conditions are expected today with gusty
southwest winds, well above normal temperatures, and low relative
humidity values. Widespread single digit relative humidity values
are expected across the area this afternoon. High wind conditions
are expected in the Guadalupe and Delaware Mountains and wind
advisory conditions are expected across most of the Southeast New
Mexico plains this afternoon and evening. A Red Flag Warning is in
effect this afternoon and evening for Southeast New Mexico and most
of West Texas. RFTI values in these areas are generally from 4 to 8.
ERC percentiles are at least 90 across most of the area.
Widespread low humidity values will still be present across the area
on Monday but will not be as low as today. Winds will not be as
strong on Monday as today. RFTI values on Monday will generally
range from 3 to 6 across portions of the area. A Fire Weather Watch
is in effect Monday afternoon and evening across Southeast New
Mexico, the northwest Permian Basin, and the Upper Trans Pecos.
Humidity values will decrease on Tuesday across most of the area and
winds will decrease so fire weather concerns will decrease.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 73 100 74 97 / 0 0 0 10
Carlsbad 66 95 62 100 / 0 0 0 10
Dryden 71 99 73 98 / 0 0 0 0
Fort Stockton 68 100 71 99 / 0 0 0 10
Guadalupe Pass 64 87 65 92 / 0 0 0 10
Hobbs 64 94 66 97 / 0 0 0 20
Marfa 58 92 59 97 / 0 0 0 20
Midland Intl Airport 72 98 73 97 / 0 0 0 10
Odessa 72 98 74 97 / 0 0 0 10
Wink 67 99 71 100 / 0 0 0 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 8 PM CDT this evening for Central Brewster
County-Chinati Mountains-Chisos Basin-Davis Mountains-Davis
Mountains Foothills-Lower Brewster County-Marfa Plateau-
Pecos-Terrell.
Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
Andrews-Borden-Central Brewster County-Chinati Mountains-
Crane-Davis Mountains-Davis Mountains Foothills-Dawson-
Eastern Culberson County-Ector-Gaines-Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains-Howard-
Loving-Marfa Plateau-Martin-Midland-Pecos-Presidio Valley-
Reeves County Plains-Scurry-Upton-Van Horn and Highway 54
Corridor-Ward-Winkler.
Fire Weather Watch from Monday afternoon through Monday evening
for Andrews-Dawson-Eastern Culberson County-Gaines-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains-Loving-Reeves County Plains-Van Horn and Highway
54 Corridor-Winkler.
High Wind Warning until 11 PM CDT /10 PM MDT/ this evening for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
NM...Red Flag Warning until 8 PM MDT this evening for Chaves Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
Fire Weather Watch from Monday afternoon through Monday evening
for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
Guadalupe Mountains.
Wind Advisory until 10 PM MDT this evening for Central Lea
County-Eddy County Plains-Northern Lea County.
High Wind Warning until 10 PM MDT this evening for Guadalupe
Mountains of Eddy County.
&&
SHORT TERM...44
LONG TERM....80
AVIATION...88Hazardous weather outlook, May 29, 2:35 PM CDT, 7 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 235 PM CDT Sun May 29 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-301945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 235 PM CDT Sun May 29 2022 /135 PM MDT Sun May 29 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. A Red Flag Warning is in effect through early evening for Southeast New Mexico and most of West Texas. A Heat Advisory is in effect through early evening for most areas along and south of I-10. A High Wind Warning is in effect through late evening for the Guadalupe and Delaware Mountains. A Wind Advisory is in effect through late evening for much of Southeast New Mexico. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A Fire Weather Watch is in effect Monday afternoon and evening for Southeast New Mexico and adjacent areas of West Texas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 3:07 AM CDT | Heat Advisory | MAF | Brewster | 17 hr |
Nearby
Red Flag Warnings in Texas, 2022Red Flag Warnings in New Mexico, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.